Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 13, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 10, 2004, 8:25 PM CDT for Wichita County, Kansas. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2004, 8:25 PM CDT (01:25 UTC)
- Expired
- May 10, 2004, 9:30 PM CDT
- In force
- 65 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Wichita County, KS
The radar
The Goodland radar (KGLD), 107 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 8:40 PM CDT | HAIL 0.75 | 7 Sse Selkirk, KS | |
| May 10, 8:40 PM CDT | HAIL 1 | 2 Se Selkirk, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 7:15 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2209 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1154 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 323 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.3
The text
As transmitted, in the capitals the NWS used until 2016.
038 WUUS53 KGLD 110125 SVRGLD KSC203-110230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 826 PM CDT MON MAY 10 2004 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WICHITA COUNTY IN WEST CENTRAL KANSAS * UNTIL 930 PM CDT * AT 821 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 16 MILES SOUTHWEST OF LEOTI...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LEOTI BY 855 PM CDT 8 MILES NORTHWEST OF MARIENTHAL BY 905 PM CDT PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. LAT...LON 3828 10154 3828 10115 3869 10115 3867 10150 RJC $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:55 PM CDT, 4 hours 30 minutes earlier.
Area forecast discussion, May 10, 3:55 PM CDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE GOODLAND KS 255 PM MDT MON MAY 10 2004 .DISCUSSION...DEFINITELY A LOT OF FORECAST CHALLENGES NEXT 72 HOURS IN TERMS OF FRONTAL AND OUTFLOW BOUNDARY POSITIONS AND RESULTANT IMPACT ON TEMPERATURE AND PRECIPITATION POTENTIAL. MODELS IN GENERAL AGREEMENT THAT SURFACE LOW ACROSS EASTERN COLORADO IS FORECAST TO DRIFT SOUTHEAST TODAY. THIS WILL ALLOW COOLER AIR BEHIND SYNOPTIC COOL FRONT/OUTFLOW BOUNDARIES TO SPREAD INTO NW THIRD OF THE FORECAST AREA. BUT BY THIS AFTERNOON...THE APPROACH OF THE WESTERN US UPPER TROUGH WILL MAKE ITSELF FELT IN THE AREA AS STRONG CYCLOGENESIS ENSUES OVER THE NORTHERN ROCKIES. THIS WILL RESULT IN THE DEVELOPMENT OF A STRONG SOUTHEAST LOW LEVEL FLOW BY LATE IN THE DAY WHICH WILL BRING DEEPER MOISTURE NORTHWESTWARD AND EVENTUALLY WASH OUT THE COLORADO LOW. MAIN PROBLEM FOR TODAY BESIDES TEMPERATURES IS WHERE CONVECTION WILL DEVELOP. OUTFLOW BOUNDARY FROM EARLIER CONVECTION HAS ALREADY SPREAD WELL SW OF GLD AND CURRENT ACTIVITY FROM MCCOOK TO HOXIE WILL LIKELY REINFORCE THIS BOUNDARY. CURRENT THINKING IS THAT BEST POTENTIAL FOR AFTERNOON THUNDERSTORMS WILL BE ACROSS SW-W PART OF FORECAST AREA WHERE MAIN SURFACE BOUNDARY WILL BE LOCATED AND WHERE UPSLOPE FLOW MAY SEND A FEW STORMS BACK OUR WAY. MESOETA BRINGS DOWN ANOTHER ROUND OF CONVECTION FROM NEBRASKA OVER EASTERN HALF OF CWA DURING THE LATE MORNING TO EARLY AFTERNOON HOURS WHICH DOESNT SEEM QUITE RIGHT. BY TUESDAY THE SURFACE LOW OVER WESTERN DAKOTAS DOMINATES THE FLOW WITH STRONG SOUTHERLY WINDS IN LOW LEVELS. A DRYLINE WILL SET UP OVER EASTERN COLORADO BUT CONVERGENCE ALONG IT MAY NOT BE ALL THAT STRONG. NONETHELESS...WITH DECENT LOW LEVEL MOISTURE...MESOETA DEVELOPS PRECIPITATION EAST OF DRYLINE WHICH THEN LOOKS TO TAKE OFF DURING THE EVENING AS 50 KT 850 MB JET CRANKS UP. TEMPERATURES TUESDAY AFTERNOON ARE EXPECTED TO REBOUND WELL INTO THE 80S TO NEAR 90. NEXT PROBLEM IS WEDNESDAY...NOT ONLY FOR TEMPERATURES BUT ALSO PRECIPITATION. STILL UNCERTAINTY AS TO WHEN FRONT WILL PUSH SOUTHEAST THROUGH THE AREA AND ALSO WHAT ORIENTATION FRONT WILL HAVE GIVEN APPROACH OF UPPER TROUGH AND SURFACE RESPONSE. FOR NOW WILL KEEP TEMPERATURE CONFIGURATION OF WARM IN THE SOUTH AND SOUTHEAST AND COOLER IN THE NORTHWEST AND WILL ALSO KEEP POPS GOING. DIDNT LOOK TOO CLOSE AT FORECAST LATER PERIODS GIVEN AMOUNT OF DECISIONS IN FIRST THREE DAYS OF FORECAST. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && DLF
Hazardous weather outlook, May 10, 1:28 PM CDT, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1228 PM MDT MON MAY 10 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING ACROSS THE TRI STATE AREA. THUNDERSTORMS WILL DEVELOP THIS AFTERNOON NEAR THE FRONT RANGE OF THE ROCKIES AND SPREAD EASTWARD ACROSS THE PLAINS...REACHING FAR EASTERN COLORADO AFTER 6 PM MDT...AND MOVING INTO THE REMAINDER OF THE TRI STATE AREA THIS EVENING. SUFFICIENT MOISTURE AND WIND SHEAR WILL BE PRESENT OVER EASTERN COLORADO TO SUPPORT SUPERCELL THUNDERSTORMS...CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND EVEN TORNADOES. FURTHER EAST...WIND SHEAR WILL RELAX AND THE SEVERE THREAT WILL BE SOMEWHAT SUPPRESSED...BUT LARGE HAIL AND DAMAGING WINDS WILL STILL BE POSSIBLE NEAR THE STRONGER STORMS. THUNDERSTORM ACTIVITY WILL DIMINISH BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STRONG SOUTH WINDS WILL DEVELOP OVERNIGHT TONIGHT AND INTO TUESDAY MORNING...AND A WIND ADVISORY WILL LIKELY BE REQUIRED ON TUESDAY FOR WINDS SUSTAINED AT 30 MPH AND GUSTING TO 45 MPH. THUNDERSTORMS WILL DEVELOP TUESDAY AFTERNOON AND EVENING AND AGAIN WEDNESDAY AFTERNOON AND EVENING. SOME OF THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE. A SLIGHT CHANCE FOR A FEW THUNDERSTORMS ALSO EXISTS THURSDAY AND FRIDAY AFTERNOONS WITH THE MAIN THREAT BEING CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING. DLF/JDK
In the hours before
Special weather statement, May 10, 4:21 PM CDT, 4 hours 4 minutes before
COZ090>092-110200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 321 PM MDT MON MAY 10 2004 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR EASTERN COLORADO THROUGH THIS AFTERNOON AND EVENING... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR EASTERN COLORADO THROUGH 8 PM MDT. THE COUNTIES INCLUDED IN THIS WATCH ARE KIT CARSON...YUMA AND CHEYENNE COLORADO. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT RANGE OF COLORADO...THEN MOVE OUT INTO THE PLAINS BY LATE AFTERNOON. HAIL UP TO ONE AND A HALF INCHES AND WIND GUSTS TO 60 MPH WILL BE POSSIBLE. SMITH
Special weather statement, May 10, 7:12 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 612 PM MDT MON MAY 10 2004 KSZ001>004-013>016-027>029-041-042-110500- CHEYENNE KS-DECATUR KS-GOVE KS-GRAHAM KS-GREELEY KS-LOGAN KS- NORTON KS-RAWLINS KS-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS- ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR NORTHWEST KANSAS THIS EVENING... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR ALL OF NORTHWEST KANSAS THROUGH 11 PM MDT (MIDNIGHT CDT). REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 7:37 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 53 min |
| May 11, 5:55 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wallace | 65 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.